Indiana, 2011

Hail in Indiana, June 10, 2011

June 10, 2011 · NWS ILN · 1 event in 1 county or zone

During the mid afternoon, an approaching mesoscale convective vortex produced severe storms north of the Ohio River. Cold pools from these storms produced additional severe storms across much of the area into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

During the mid afternoon, an approaching mesoscale convective vortex produced severe storms north of the Ohio River. Cold pools from these storms produced additional severe storms across much of the area into the early evening. The bulk of the severe weather remained east of Indiana. The primary threat was large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 10, 2:59 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 10, 2:59 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT FRI JUN 10 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION TONIGHT. A COLD
FRONT WILL THEN MOVE THROUGH THE REGION ON SATURDAY. COOLER AND
DRIER AIR CAN BE EXPECTED ON SUNDAY AS HIGH PRESSURE BUILDS INTO
THE AREA.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
IT IS ANOTHER COMPLEX WEATHER DAY IN TERMS OF CONVECTIVE EVOLUTION
AND STORM TYPE. HAVE USED A BLEND OF THE RUC AND HRRR FOR THE NEAR
TERM FORECAST.

SFC ANALYSIS THIS AFTN INDICATED A WEAK AREA OF LOW PRESSURE OVER
WEST CNTRL INDIANA. A WARM FRONTAL BOUNDARY/REMNANTS OF AN OUTFLOW
BOUNDARY EXTENDED SE FROM THIS LOW INTO E CNTRL INDIANA...NRN
KENTUCKY. MEANWHILE...ANOTHER OUTFLOW BOUNDARY EXTENDED FROM THE
LOW SOUTHWEST INTO WRN INDIANA AND SRN ILLINOIS. THESE BOUNDARIES
ARE FORECAST TO MOVE E/NE THROUGH THIS EVENING. AN UPR LVL MCV
LOCATED OVER SRN ILLINOIS WILL ACCOMPANY THESE BOUNDARIES TO
PRODUCE SHOWERS AND THUNDERSTORMS...MOST NUMEROUS LATE THIS AFTN
INTO THE EVENING HOURS. ATTM...HAVE GONE WITH LIKELY POPS. SEVERE
THUNDERSTORM WATCH 457 IS IN EFFECT FOR THE WRN CWFA UNTIL 9 PM
EDT. REGARDLESS...MODERATE INSTABILITY AND WEAK SHEAR STILL POSE
A THREAT FOR SVR ALL LOCATIONS...IT IS JUST THAT THE WRN AREAS
HAVE THE HIGHEST LIKELIHOOD OF SEEING SVR AT THIS TIME. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WX THREATS. SLOW-
MOVING THUNDERSTORMS WILL ALSO POSE A LOCAL FLOODING THREAT AS
WELL. SHOWERS AND THUNDERSTORMS SHOULD PUSH OFF TO THE E/NE
OVERNIGHT. THEREAFTER...THERE MAY BE A BRIEF LULL IN THE ACTIVITY
UNTIL ANOTHER LOW AND UPR LVL DISTURBANCE APCH THE REGION FROM THE
WEST...INCREASING THE THREAT FOR SHOWERS AND STORMS ONCE AGAIN.
OVERNIGHT LOWS WILL RANGE FROM THE MID 60S TO THE LOWER 70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
HAVE USED A BLEND OF THE GFS AND ECMWF FOR THE SHORT TERM
FORECAST.

A STRONGER UPR LVL TROF IS FORECAST TO MOVE EAST ACRS THE GREAT
LAKES SATURDAY AND SATURDAY NIGHT. AS IT DOES...LOW PRESSURE WILL
MOVE NE INTO THE ERN GREAT LAKES. THIS SCENARIO WILL SEND A COLD
FRONT FROM NW TO SE ACRS OUR REGION SATURDAY AFTN AND EVENING.
HAVE BEEN GOING WITH LIKELY POPS FOR SVRL DAYS NOW. CONVECTIVE
EVOLUTION THIS TIME OF THE YEAR IS ALWAYS DIFFICULT. IT IS
POSSIBLE THAT CONVECTION COULD BE MOST NUMEROUS DURING THE MORNING
HOURS WITH THE BEST COVERAGE ACRS THE NW CWFA AS MODELS ARE NOT
INDICATING MUCH IN TERMS OF LOW LEVEL FORCING WITH THE FRONT
ITSELF. STILL...WITH UNCERTAINTY AT THIS JUNCTURE...AND WITH THE
FRONT MOVING THROUGH DURING THE AFTN...HAVE STUCK WITH 60 POPS ALL
LOCATIONS. SVR POTENTIAL WILL BE HIGHLY DEPENDENT ON HOW UNSTABLE
THE AIRMASS BECOMES.

FOR SATURDAY NIGHT...FRONT WILL PUSH OUT OF THE REGION AS HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION FROM THE NW. SHOWERS AND
THUNDERSTORMS SHOULD EXIT THE SE CWFA DURING THE EVENING HOURS.

AS FOR TEMPERATURES...HIGHS WILL RANGE FROM THE LOWER 80S NW TO
THE UPPER 80S SE. OVERNIGHT LOWS WILL RANGE FROM THE MID 50S NW TO
THE LOWER 60S SE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
NOT A WHOLE LOT OF TIME SPENT ON THIS PORTION OF THE FORECAST DUE TO
ONGOING SEVERE WEATHER.

REASONABLY SOLID CONFIDENCE FOR WEAKER FLOW REGIME - THAT SUNDAY
THROUGH MUCH OF TUESDAY WILL BE DRY AND REFRESHINGLY COOL AS LARGE
SFC HIGH BUILDS SOUTH THROUGH THE GREAT LAKES WITH NORTHEASTERLY
FLOW AND MUCH LOWER DEWPOINTS. THE DEEPENING/CLOSING OFF OF THE NERN
CONUS TROUGH IS RESPONSIBLE FOR THE BUILDING SFC HIGH WHICH ACTUALLY
BECOMES STATIONARY OVER THE OHIO VALLEY THROUGH EARLY NEXT WEEK.
MORE VIGOROUS RIDGING ALOFT BUILDS IN BY THE MIDDLE OF THE WEEK
AHEAD OF THE NEXT SHORTWAVE TROUGH WHICH TRAVERSES THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...BRINGING THE NEXT CHANCE OF STORMS.
WARM ADVECTION/RETURN FLOW STORM CHANCES ACTUALLY COME IN LATER
TUESDAY NIGHT...AND WE KEEP THE THREAT OF STORMS IN THE FORECAST
INTO THURSDAY UNTIL THIS WAVE CLEARS. TEMPERATURES TO RETURN
NEAR/ABOVE NORMAL BY THE END OF THE PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION HAS PUSHED SOUTH TO
NEAR THE OHIO RIVER. THIS BOUNDARY ALONG WITH MODERATE INSTBY HAS
LEAD TO THE DEVELOPMENT OF ISOLD THUNDERSTORMS NEAR KCVG AND KLUK.
SOME OF THESE STORMS CONTAIN LARGE HAIL AND WIND GUSTS TO 35KTS.
HAVE A MENTION OF MVFR CONDITIONS...ALTHOUGH VERY BRIEF IFR WL BE
PSBL.

MODERATE TO STRONG INSTBY DEVELOPING UPSTREAM AND UPPER VORT
INDUCED FROM EARLY CONVECTION TO TRACK ACRS INDIANA AND INTO OH
LATE AFTN INTO EVE. THIS INSTBY AND SUPPORT SHUD LEAD TO ADDITIONAL
CONVECTIVE DEVELOPMENT WITH THE OUTFLOW BOUNDARY RETURNING NORTH.
EXPECT THE CONVECTION TO DEVELOP OVER INDIANA AND THEN SPREAD ACRS
OHIO. HAVE MENTIONED TEMPO GROUPS FOR THUNDER WHEN BEST LIFT AND
INSTBY IS EXPECTED. THUNDERSTORMS WL REMAIN PSBL INTO THE EVENING
BUT DUE TO UNCERTAINTY HAVE LIMITED MENTION TO VCSH WITH CB. SOME
MIST/HAZE WL LKLY DEVELOP OVERNIGHT. HAVE LIMITED MENTION TO MVFR AT
ALL BUT KLUK WHERE HAVE A MENTION OF IFR VSBY RESTRICTION. ADDITIONAL
THUNDERSTORM DEVELOPMENT LKLY ON SAT AHEAD OF APPROACHING COLD FRONT.

OUTLOOK...TSTMS POSSIBLE SAT AFTERNOON THROUGH SATURDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...BINAU
AVIATION...AR
Hazardous weather outlook, Jun 10, 8:51 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
951 AM EDT FRI JUN 10 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111400-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
951 AM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

AS A WARM FRONT LIFTS ACROSS THE REGION TODAY... WITH SHOWERS AND
THUNDERSTORMS AFFECTING THE REGION. A FEW STORMS MAY REACH SEVERE
LIMITS WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
HEAVY RAIN AND FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL PUSH ACROSS THE REGION SATURDAY. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT. A FEW STORMS MAY REACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 10, 4:14 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EDT FRI JUN 10 2011

INZ074-OHZ070-077-102215-
DEARBORN IN-BUTLER OH-HAMILTON OH-
514 PM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON...
SOUTHWESTERN BUTLER AND NORTHEASTERN DEARBORN COUNTIES THROUGH 615 PM
EDT...

AT 512 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GUILFORD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HIDDEN VALLEY...
BRIGHT...HARRISON AND CLEVES.

ALSO...DOVER...GUILFORD...LOGAN...WEST HARRISON...GRANDVIEW...ALERT
AND DENT ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3931 8488 3931 8482 3933 8482 3936 8473
      3917 8465 3911 8498 3924 8504
Special weather statement, Jun 10, 4:27 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT FRI JUN 10 2011

OHZ061-062-071-072-102200-
CLINTON OH-GREENE OH-MONTGOMERY OH-WARREN OH-
527 PM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...SOUTHEASTERN
MONTGOMERY...SOUTHWESTERN GREENE AND NORTHWESTERN CLINTON COUNTIES
THROUGH 600 PM EDT...

AT 525 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST
OF WAYNESVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAYNESVILLE.

ALSO...LYTLE...CORWIN...CAESAR CREEK STATE PARK...MOUNT HOLLY...
ROXANNA...SPRING VALLEY...HARVEYSBURG AND PAINTERSVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3964 8381 3945 8379 3948 8426 3963 8428

HATZOS
Special weather statement, Jun 10, 4:28 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT FRI JUN 10 2011

OHZ042-051-102215-
DARKE OH-MIAMI OH-
528 PM EDT FRI JUN 10 2011

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT MIAMI AND
SOUTHEASTERN DARKE COUNTIES THROUGH 615 PM EDT...

AT 525 PM EDT...RADAR INDICATED A THUNDERSTORM NEAR POTSDAM...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST MILTON...PLEASANT
HILL...COVINGTON...TROY...TIPP CITY AND PIQUA.

ALSO...CIRCLE HILL...LUDLOW FALLS...GINGHAMSBURG...FARRINGTON...
GRAYSON...CASSTOWN AND BROWN ARE NEAR THE PATH OF THIS RAPIDLY
DEVELOPING THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4019 8414 3993 8405 3992 8443 3992 8460
      4007 8463 4020 8416

BINAU
Special weather statement, Jun 10, 4:41 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
541 PM EDT FRI JUN 10 2011

INZ073-074-102245-
DEARBORN IN-RIPLEY IN-
541 PM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY AND WESTERN DEARBORN
COUNTIES THROUGH 645 PM EDT...

AT 538 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
MARION...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OSGOOD...VERSAILLES...
MILAN...DILLSBORO AND MOORES HILL.

ALSO...OTTER VILLAGE...BENHAM...OLEAN...VERSAILLES LAKE...COLD
SPRINGS...SUNMAN...MOUNT SINAI AND WEISBURG ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3929 8497 3904 8491 3893 8542 3910 8545
Local storm report, Jun 10, 5:09 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WAYNESVILLE             39.53N 84.09W
06/10/2011  E1.00 INCH       WARREN             OH   PUBLIC

&&

HATZOS
Local storm report, Jun 10, 5:14 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
614 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             DENT                    39.19N 84.66W
06/10/2011  E0.50 INCH       HAMILTON           OH   TRAINED SPOTTER

            WIND GUST E50 MPH

&&

HUGHES

The radar

The Indianapolis radar (KIND), 113 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ripley

When
June 10, 5:24 PM EST to 5:28 PM EST
Where
Ripley County, Versailles
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -85.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318391.